Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 36, NWS Indianapolis, IN

June 1, 2018Greene County, Monroe County, Owen County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 1, 2018, 6:59 PM EDT for Greene County, Monroe County, Owen County, Indiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2018, 6:59 PM EDT (22:59 UTC)
Expired
Jun 1, 2018, 7:33 PM EDT
In force
34 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Greene County, IN, Monroe County, IN, Owen County, IN

The radar

The Indianapolis radar (KIND), 74 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1321 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

057 
WUUS53 KIND 012259
SVRIND
INC055-105-119-012345-
/O.NEW.KIND.SV.W.0036.180601T2259Z-180601T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
659 PM EDT FRI JUN 1 2018

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Monroe County in south central Indiana...
  Southeastern Owen County in west central Indiana...
  Northeastern Greene County in southwestern Indiana...

* Until 745 PM EDT.

* At 659 PM EDT, a severe thunderstorm was located near Spencer, or
  13 miles west of Bloomington, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Bloomington, Ellettsville, Solsberry, Smithville, Fairfax State
  Recreation Area, Harrodsburg and Freedom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3924 8691 3930 8669 3899 8643 3899 8683
TIME...MOT...LOC 2259Z 332DEG 20KT 3921 8677 

HAIL...0.75IN
WIND...60MPH
 
$$

JAS
2 follow-up statements
343 
WWUS53 KIND 012318
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
718 PM EDT FRI JUN 1 2018

INC119-012328-
/O.CAN.KIND.SV.W.0036.000000T0000Z-180601T2345Z/
Owen IN-
718 PM EDT FRI JUN 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OWEN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3917 8689 3917 8668 3920 8668 3921 8661
      3899 8643 3899 8683
TIME...MOT...LOC 2318Z 345DEG 22KT 3909 8674 

$$

INC055-105-012345-
/O.CON.KIND.SV.W.0036.000000T0000Z-180601T2345Z/
Monroe IN-Greene IN-
718 PM EDT FRI JUN 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHWESTERN MONROE AND NORTHEASTERN GREENE COUNTIES...

At 718 PM EDT, a severe thunderstorm was located 11 miles northeast
of Bloomfield, or 12 miles southwest of Bloomington, moving south at
25 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Bloomington, Fairfax State Recreation Area, Harrodsburg, Solsberry
and Smithville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3917 8689 3917 8668 3920 8668 3921 8661
      3899 8643 3899 8683
TIME...MOT...LOC 2318Z 345DEG 22KT 3909 8674 

HAIL...0.75IN
WIND...60MPH
 
$$

JAS
624 
WWUS53 KIND 012333
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
733 PM EDT FRI JUN 1 2018

INC055-105-012343-
/O.CAN.KIND.SV.W.0036.000000T0000Z-180601T2345Z/
Monroe IN-Greene IN-
733 PM EDT FRI JUN 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONROE AND
NORTHEASTERN GREENE COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 3917 8689 3917 8668 3920 8668 3921 8661
      3899 8643 3899 8683
TIME...MOT...LOC 2333Z 332DEG 20KT 3901 8669 

$$

JAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 5:00 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 1, 5:00 PM EDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
500 PM EDT Fri Jun 1 2018

.UPDATE...
The Aviation Section has been updated below.

&&

.SYNOPSIS...
Issued at 240 PM EDT Fri Jun 1 2018

A diffuse cold front will pass south through the area during the
afternoon and evening hours today. Another frontal system is
expected to affect the area around Saturday night into Sunday. High
pressure is expected over the area for most of next week.

&&

.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 240 PM EDT Fri Jun 1 2018

Diffuse frontal boundary currently over the northern and central
zones, while an enhanced lake breeze front is dropping south towards
the far northwest zones. Isolated to scattered convection developing
near both these boundaries. Expecting some increase in convection as
the afternoon goes by with continued heating in a moderately
unstable environment.

Short term model data suggests the diffuse cold front will pass off
to the south of the forecast area around 020100Z-020200Z. Will keep
some chance PoPs along and ahead of the boundary as it drifts south
for the rest of the afternoon and early evening hours. Will cut off
the PoPs this evening as the front passes off to the south.

The rest of the night should be dry as a more stable air mass
advects in from the north.

Low level thicknesses generally support the GFS MOS lows tonight, so
little if any adjustments planned.

&&

.SHORT TERM /Saturday through Monday/...
Issued at 240 PM EDT Fri Jun 1 2018

Dry conditions expected on Saturday as surface high pressure noses
into the area from the north. There will probably be increasing high
level cloud during the afternoon hours, as well as some diurnal
cloud.

Model data suggest an upper trough will drop southeast from the
northern Plains into the Midwest by Sunday. There is some organized
lift that may be associated with this feature, but 850mb flow
doesn't look all that impressive. Will put some PoPs in the forecast
for Saturday night into Sunday to cover this feature.

In the wake of this trough, a northwest flow will gradually advect a
more stable air mass into the area. Will go dry for Sunday night and
Monday.

Progged low level thicknesses suggest the GFS MOS highs for Saturday
look a little warm, and the lows Sunday night look a little cool.
Will make some adjustments to the guidance at those times. The
remaining periods look OK the remaining Remainder of periods look OK
for now.

&&

.LONG TERM /Monday Night through Friday/...

Issued at 229 PM EDT Fri Jun 1 2018

ECMWF suggests a quick moving short wave aloft drifting SW of the
forecast area on Tuesday Night and into Wednesday before NW flow
and Ridging builds aloft through Thursday. This should keep dry
weather in place across Central Indiana next work week along with
cooler air amid NW flow.

Forecast builder suggests some pops on Thursday through
Friday...but confidence in this is low as the ECMWF suggest
ridging aloft and a lack of upper support. Thus some low chance
pops will be included on Thursday and Friday per the builder and
due the changeability of later model runs.

&&

.AVIATION /Discussion for the 012100z Tafs/...

Issued at 500 PM EDT Fri Jun 1 2018

Updated KIND to keep VCTS in until 00z based on satellite and radar
loops showing ongoing convection. Previous discussion follows...

Mainly VFR Conditions are expected this TAF Period. Radar shows
lake breeze enhanced showers/storms NW of the forecast area
progressing southeast. Furthermore...over the next few hours
forecast soundings show conditions favorable for diurnal
convection. Thus have included VCTS mention through the afternoon
as scattered showers and isolated storms across the area are
expected to develop. Should any TSRA strike a TAF site...brief
MVFR or IFR conditions will be possible.

After heating is lost this evening...high pressure and subsidence
is expected to build across Central Indiana...leading to VFR
conditions and only some high passing CI.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....Puma
AVIATION...JP/CP
Hazardous weather outlook, Jun 1, 4:22 PM EDT, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
422 PM EDT Fri Jun 1 2018

INZ021-028>031-035>049-051>057-060>065-067>072-021000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
422 PM EDT Fri Jun 1 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Widely scattered thunderstorm activity is expected into the
early evening hours. Severe storms are not expected at this time.

Hazards: Cloud to ground lightning, gusty winds in and near
thunderstorms, small hail, and brief heavy rainfall.

Timing: Thunderstorms activity possible through 1000 PM EDT.

Discussion: A diffuse cold front is expected to drift south through
the area during the late afternoon and early evening hours. Widely
scattered thunderstorms are possible near the frontal zone. The
thunderstorm threat is expected to end later this evening as the
front pushes off to the south.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Outlook: Thunderstorm activity is possible Saturday night into
Sunday. Severe storms are not expected at this time.

Discussion: Low pressure and an associated frontal boundary will
track across the area late Saturday night into Sunday with showers
and embedded thunderstorms. Dry conditions are expected through the
early and middle parts of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jun 1, 5:08 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
508 PM EDT FRI JUN 1 2018

INZ057-065-012200-
Rush IN-Decatur IN-
508 PM EDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RUSH AND DECATUR
COUNTIES UNTIL 600 PM EDT...

At 508 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greensburg, or 14 miles southeast of Shelbyville, moving southeast at
15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Greensburg, Adams, Milford, St. Paul, Milroy, Millhousen, Newpoint,
Letts, Sandusky and Moscow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3915 8554 3935 8564 3935 8563 3948 8563
      3953 8548 3927 8530
TIME...MOT...LOC 2108Z 335DEG 14KT 3942 8554

CP
Special weather statement, Jun 1, 5:34 PM EDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
534 PM EDT FRI JUN 1 2018

INZ056-064-065-012215-
Decatur IN-Bartholomew IN-Shelby IN-
534 PM EDT FRI JUN 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHELBY...SOUTHWESTERN
DECATUR AND NORTHEASTERN BARTHOLOMEW COUNTIES UNTIL 615 PM EDT...

At 534 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Shelbyville, moving south at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Columbus, Shelbyville, Hope, Flat Rock, Geneva, Hartsville, Clifford,
Marietta, Burney and Newbern.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3914 8587 3941 8596 3947 8595 3952 8574
      3921 8557
TIME...MOT...LOC 2134Z 342DEG 16KT 3942 8583

CP
Local storm report, Jun 1, 6:26 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
626 PM EDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND DMG     4 W SHELBYVILLE         39.52N 85.85W
06/01/2018                   SHELBY             IN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN. ALSO SOME
            STRUCTURAL DAMAGE TO BARN. TIME ESTIMATED.

&&
Local storm report, Jun 1, 6:28 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
628 PM EDT FRI JUN 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     2 S GREENSBURG          39.31N 85.48W
06/01/2018                   DECATUR            IN   LAW ENFORCEMENT

            TREES ACROSS ROAD. TIME ESTIMATED.

&&

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 8:26 PM EDTSpecial Weather StatementINDCarroll34 min
May 31, 8:58 PM EDTSpecial Weather StatementINDCarroll47 min
Jun 1, 5:08 PM EDTSpecial Weather StatementINDDecatur52 min
Jun 1, 5:34 PM EDTSpecial Weather StatementINDBartholomew41 min
Jun 1, 6:10 PM EDTSevere Thunderstorm WarningINDBartholomew, Johnson, Shelby35 min
Jun 1, 6:13 PM EDTSevere Thunderstorm WarningINDHenry32 min
Jun 1, 6:41 PM EDTSevere Thunderstorm WarningINDBartholomew, Jennings49 min
Jun 1, 7:37 PM EDTSpecial Weather StatementINDJackson38 min
Jun 1, 7:46 PM EDTAreal Flood AdvisoryINDBartholomew, Shelby3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.